Texas, 2021

Drought in Texas, December 21 to 31, 2021

December 21 to 31, 2021 · NWS FWD · 6 events in 6 counties and zones

Drought conditions worsened to Severe Drought across portions of Central Texas and western North Texas by late December.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions worsened to Severe Drought across portions of Central Texas and western North Texas by late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 20, 6:04 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Dec 20, 6:04 PM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
604 PM CST Mon Dec 20 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Evening/

An upper low over the Arklatex will continue to move east and
away from the region, taking the mid level clouds and moisture
with it. An exception (at least for the next few hours) is the
northeastern counties, where wrap-around moisture will keep clouds
and occasional sprinkles or light rain going into the evening.
The eventual result will be clearing skies area-wide, light winds
and an ideal radiational cooling scenario for the region
overnight. Temperature-dewpoint spreads will approach zero after
midnight as surface temperatures fall into the 30s, which will
lead to fog development across a good portion of the region. It is
possible that some dense fog will occur, which may require the
issuance of a dense fog advisory sometime tonight once it becomes
more apparent when and where it will be needed. Either way, a cold
foggy morning can be expected early Tuesday with lows bottoming
in the lower and middle 30s. A few spots may experience patchy
freezing fog, particularly near the Red River where lows between
30 and 32 are likely. This may produce light icing on elevated
surfaces, but roads should be fine due to warm ground/soil
temperatures.

Fog should disperse around midday Tuesday after a few hours of
boundary layer mixing, and be followed by a nice day with
afternoon highs ranging from the mid 50s in the northeast to mid
60s in the southwest. A developing ridge aloft will lead to
another clear and seasonably cool night Tuesday night, with fog
development again likely and lows mainly in the 30s.

30

&&

.LONG TERM... /Issued 237 PM CST Mon Dec 20 2021/
/Tuesday night into next week/

I'm not sure they make encyclopedias anymore, but if they did,
and one were to look up La Nina winters in Texas it would look a
lot like our 10 day forecast. Strong subtropical ridging over
Baja will dominate the forecast period with a fast zonal flow
across the center of the country. This will keep the storm track
to our north and an arctic airmass bottled up across the
northwestern part of the continent. While we'll see a couple
attempts of this colder air to ooze southward into our region, the
fronts will be weak and unable to bring our temps down to normal.
The southern edge of this arctic cold airmass will be modified by
strong subsidence warming/mixing as the fast west to east flow
descends off of the Rockies. One of these weak fronts may arrive
early Christmas Day and another one may arrive in about 8 days.
Rain chances are essentially nil through the period.

In the meantime we'll contend with a moderation of the cooler
airmass that is currently over our region. This moderation will be
tempered by another bout of fog Tuesday night and into Wednesday
morning. We may need to watch for high temps Wednesday being
well below forecast values if fog does end up becoming dense and
transitioning to stratus that hangs around for most of the day.
For now moisture looks fairly shallow so it should burn off
quickly, and thus there is no reason to deviate from the NBM mean
forecasts...as only the NAM is showing highs stuck in the upper
40s for parts of our CWA.

Southerly flow will pick up Wednesday afternoon into Thursday
with high temps Thursday in the 70s for most areas due to the warm
advection. Some veering of the low level winds occurs on Friday
(Christmas Eve) and it looks like it will be the warmest day with
highs in the mid 80s west to mid 70s in the east. Record highs on
Christmas Eve are among the highest for the month, and look safe.
Record highest min temperatures that day should break at DFW
where a forecast of 60 degrees should easily best a record of 54.
Waco's record is 60 and the current forecast is 59. Records on
Christmas Day are several degrees lower and will be within reach
for DFW and Waco. Those records are 80 and 79 degrees
respectively. Whether we notch a new record high depends on the
timing and strength of the first weak cold front which may make it
this far south and provide just enough cool air for temps to
remain in the 70s.

Temps will rebound a few degrees Sunday and Monday - back into
record flirtation territory - and the jury is still out whether
we'll have another brief cool down with that second front next
Tuesday. December 2021 is looking like it will set the all time
warmest for the monthly high, low, and average temperatures.

TR.92

&&

.AVIATION... /NEW/
/00Z TAFs/

Clearing skies and VFR is expected area-wide this evening as an
upper low exits to our east. The primary concern will be fog
development late evening and overnight. Reduced visibilities can
be expected for the Tuesday morning push in both the DFW Metroplex
and Waco. LIFR may become a concern by daybreak Tuesday, so will
go ahead and indicate at least a tempo group for 1/2SM visibility
at all locations based on the latest suite of model guidance.
Conditions will improve by midday Tuesday, with VFR and light
south winds expected Tuesday afternoon through Tuesday evening.
Additional fog development is possible after 06Z Wednesday.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    36  60  39  64  48 /   5   0   0   0   0
Waco                35  62  39  66  49 /   0   0   0   0   0
Paris               29  55  34  60  45 /  20   0   0   0   0
Denton              33  60  34  63  43 /   5   0   0   0   0
McKinney            33  59  36  63  46 /  10   0   0   0   0
Dallas              36  60  40  63  49 /   5   0   0   0   0
Terrell             32  58  36  63  47 /  10   0   0   0   0
Corsicana           35  59  41  66  50 /   0   0   0   0   0
Temple              35  61  39  68  48 /   0   0   0   0   0
Mineral Wells       31  64  34  65  42 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 20, 2:52 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
252 PM CST Mon Dec 20 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
252 PM CST Mon Dec 20 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Patchy dense fog is possible tonight across parts of North and
Central Texas that would linger into the Tuesday morning commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Patchy fog is possible Tuesday night and Wednesday morning.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Montague

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions impacted northern parts of the county through the end of the month.

Drought, Bosque

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Hamilton

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Comanche

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe drought conditions impacted southeastern parts of the county through the end of the month.

Drought, Erath

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe drought conditions impacted southern parts of the county through the end of the month.

Drought, Somervell

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe drought conditions impacted western parts of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999447, 999450, 999454, 999459, 999460, 999461.